Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 21, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Feb 20, 2018, 9:17 AM CST for Bay County, Walton County, Florida. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 9:17 AM CST (15:17 UTC)
- Expired
- Feb 21, 2018, 3:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WHUS42 KTAE 201517 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1017 AM EST Tue Feb 20 2018 ...HIGH RIP CURRENT RISK FOR BAY COUNTY BEACHES... FLZ112-210900- /O.NEW.KTAE.RP.S.0021.180220T1517Z-180221T0900Z/ Coastal Bay- 1017 AM EST Tue Feb 20 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * SURF HEIGHT...3-4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
1 follow-up statement
129 WHUS42 KTAE 201615 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1115 AM EST Tue Feb 20 2018 ...HIGH RIP CURRENT RISK FOR BAY AND WALTON COUNTY BEACHES... FLZ108-210900- /O.EXA.KTAE.RP.S.0021.000000T0000Z-180221T0900Z/ South Walton- 1015 AM CST Tue Feb 20 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * SURF HEIGHT...3-4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ FLZ112-210900- /O.CON.KTAE.RP.S.0021.000000T0000Z-180221T0900Z/ Coastal Bay- 1115 AM EST Tue Feb 20 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * SURF HEIGHT...3-4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 20, 9:05 AM CST, 12 minutes earlier.
Area forecast discussion, Feb 20, 9:05 AM CST, 12 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1005 AM EST Tue Feb 20 2018 .UPDATE... The current forecast remains on track for today. Fog and low stratus are beginning to mix out in all locales across the region at this hour, giving way to partly cloudy skies. Scattered showers expected to develop across the Wiregrass this afternoon. && .PREV DISCUSSION [622 AM EST]... .NEAR TERM [Through Today]... A 06Z surface analysis shows a cold front stretching from southern WI down the middle Mississippi valley and into the southern Plains. The upper level trough fueling this system stretches across the western CONUS, with our area still under the western side of deep layer ridging. Winds from the southeast today will continue to bring warm, moist Gulf air to the area, allowing low clouds and patchy fog to stick around through the morning hours. As the front pushes further southeast towards the area, there will be a slight chance for light rain this afternoon. The highest chances will be in southeast Alabama and the western Florida Panhandle. .SHORT TERM [Tonight Through Thursday]... Deep layer ridging centered over the Atlantic will allow the warm and humid conditions to continue through the short term. A few showers will be possible Tuesday night into early Wednesday but precipitation chances are limited to 30 percent or less. Deep layer moisture decreases on Thursday as southerly winds become more westerly at the upper levels and precipitation chances decrease for the end of the short term. Temperatures will remain well above average with highs in the low to mid 80s (around 15 degrees above normal) and lows in the mid 60s (around 20 degrees above normal). These values are more typical for late April (highs) to May (lows). Forecast highs are expected to break the record highs of 82 degrees at TLH Wednesday and Thursday. .LONG TERM [Thursday Night Through Tuesday]... The pattern with high pressure over the Atlantic will continue into the long term. Rain chances will be minimal for Friday into Saturday but a weakening cold front will push into the CWA on Sunday and provide for the best chance of widespread rain across the area over the next week. PoPs will increase into the 20-40 percent range with the front. Above normal temperatures will continue for the long term. .AVIATION [Through 12Z Wednesday]... LIFR cigs are currently limited to south central GA, through IFR cigs are beginning to filter into north FL as well. VFR conditions are expected to return around 15-18Z today, but reduced cigs and vsbys will be possible once again tonight. .MARINE... Exercise caution conditions are expected across the waters west of Apalachicola today. After this, southeast to east winds will remain 10 to 15 knots through the remainder of the week. .FIRE WEATHER... Relative humidity values will remain above critical thresholds through the period. No red flag conditions are forecast. .HYDROLOGY... While there are low end chances of precipitation in the forecast, rainfall amounts over the next few days will be minimal. The Choctawhatchee River at Bruce has fallen into action stage this morning and thus all the local rivers have fallen below flood stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 82 65 84 63 83 / 10 10 10 0 0 Panama City 78 66 79 65 79 / 10 20 10 0 0 Dothan 81 65 82 63 83 / 30 30 20 0 0 Albany 82 66 83 63 83 / 20 20 20 0 0 Valdosta 83 66 84 64 83 / 10 20 10 0 0 Cross City 84 66 85 62 83 / 10 10 10 0 0 Apalachicola 76 66 78 65 77 / 10 10 10 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Pullin NEAR TERM...Nguyen SHORT TERM...Fieux LONG TERM...Fieux AVIATION...Nguyen MARINE...Fieux FIRE WEATHER...Nguyen HYDROLOGY...Fieux
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.